Hypersensitivity syndrome caused by amitriptyline administration

Postgrad Med J. 2000 Jun;76(896):361-3. doi: 10.1136/pmj.76.896.361.

Abstract

Adverse cutaneous manifestations are among the most common side effects associated with psychotropic drugs. Skin reactions due to amitriptyline (a tricyclic antidepressant agent) include rashes and hypersensitivity reactions (for example, urticaria and photosensitivity) as well as hyperpigmentation. Hypersensitivity syndrome is a specific severe idiosyncratic reaction causing skin, liver, joint, and haematological abnormalities, which usually resolve after the discontinuation of the implicated drug. A case of a 24 year old woman who experienced hypersensitivity syndrome three weeks after the initiation of amitriptyline is reported.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Amitriptyline / adverse effects*
  • Antidepressive Agents, Tricyclic / adverse effects*
  • Drug Eruptions / drug therapy
  • Drug Eruptions / etiology*
  • Female
  • Fever / chemically induced*
  • Fever / drug therapy
  • Glucocorticoids / therapeutic use
  • Humans
  • Prednisolone / therapeutic use
  • Syndrome

Substances

  • Antidepressive Agents, Tricyclic
  • Glucocorticoids
  • Amitriptyline
  • Prednisolone